Georgia, 2019

Heavy Rain in Georgia, July 4, 2019

July 4, 2019 · NWS JAX · 1 event in 1 county or zone

Extremely moist airmass remained in place that provided fuel for numerous afternoon and early evening thunderstorms, especially for locations west of I-95 and the St. Johns River basin after 4 pm toward the I-75 corridor where afternoon and evening sea breeze and outflow mergers occurred under light westerly steering flow (< 5 kts).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Extremely moist airmass remained in place that provided fuel for numerous afternoon and early evening thunderstorms, especially for locations west of I-95 and the St. Johns River basin after 4 pm toward the I-75 corridor where afternoon and evening sea breeze and outflow mergers occurred under light westerly steering flow (< 5 kts).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 8:37 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 4, 8:37 AM EST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
937 AM EDT Thu Jul 4 2019

...HOT AND STORMY FOURTH OF JULY...

.UPDATE...Morning sounding shows a very moist unstable airmass
with light wind shear and a weak steering flow. This should
result in scattered to numerous showers and storms this
afternoon/early evening aided by an approaching weak short wave
trough over the Fl panhandle. Light winds will allow seabreezes
to move well inland and merge over the interior by 00z Friday.
Storms will increase over inland zones and become focused near
seabreeze interactions and along a surface trough over se Ga. A
few of the stronger cell mergers may produce wet microbursts
producing strong damaging winds. High moisture levels and slow
cell motion will also result in areas of locally heavy rainfall
and possible temporary flooding. Hot and humid conditions again
today will result in heat indicates in the 105-110F range.

&&

.AVIATION...VFR conditions this morning. East coast sea breeze
will develop and move inland this afternoon. Light SW winds will
become SE and increase to 10-15 knots near the east coast.
Showers and storms will become likley inland this afternoon and
continue into the early evening. Have TEMPO group for TSRA at VQQ
and GNV with VCTS near the coast after 18z.

&&

.MARINE...Prevailing light SW winds near 10 knots will become SE
this afternoon near the coast as the sea breeze develops. Combined
seas will be 1 to 3 feet. Only a slight chance of showers and
storms over the waters today and tonight.

Rip Currents: Low risk today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  97  75  91  73 /  70  70  70  50
SSI  91  79  89  77 /  30  20  40  40
JAX  95  77  92  75 /  50  40  50  40
SGJ  92  77  89  76 /  30  30  30  20
GNV  95  75  91  74 /  70  60  60  40
OCF  96  75  91  74 /  60  60  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for Baker-Bradford-
     Central Marion-Clay-Coastal Duval-Coastal Flagler-Coastal
     Nassau-Coastal St. Johns-Eastern Alachua-Eastern Marion-
     Gilchrist-Hamilton-Inland Duval-Inland Flagler-Inland
     Nassau-Inland St. Johns-Northern Columbia-Putnam-Southern
     Columbia-Suwannee-Union-Western Alachua-Western Marion.

GA...Heat Advisory until 6 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-
     Echols-Inland Camden-Inland Glynn-Jeff Davis-Northeastern
     Charlton-Northern Ware-Pierce-Southern Ware-Wayne-Western
     Charlton.

AM...None.
&&

Zibura/Kennedy/

In the hours before

Special weather statement, Jul 4, 12:45 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT Thu Jul 4 2019

FLZ033-038-133-041815-
Coastal St. Johns FL-Inland Flagler FL-Inland St. Johns FL-
145 PM EDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLAGLER AND SOUTH
CENTRAL ST. JOHNS COUNTIES UNTIL 215 PM EDT...

* At 145 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bunnell, moving west at 10 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Bunnell and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2943 8137 2966 8145 2972 8130 2947 8122
TIME...MOT...LOC 1745Z 111DEG 7KT 2953 8129

ZIBURA
Special weather statement, Jul 4, 1:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT Thu Jul 4 2019

FLZ033-133-041900-
Coastal St. Johns FL-Inland St. Johns FL-
228 PM EDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 300 PM EDT...

* At 228 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Saint Augustine Shores, or near
  Saint Augustine, moving north at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, Saint Augustine Shores, Saint Augustine South,
  Dupont Center and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2974 8128 2971 8140 2987 8146 2991 8131
TIME...MOT...LOC 1828Z 165DEG 12KT 2982 8136

MCGINNIS
Special weather statement, Jul 4, 1:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT Thu Jul 4 2019

FLZ033-125-133-041915-
Coastal St. Johns FL-Coastal Duval FL-Inland St. Johns FL-
245 PM EDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 315 PM EDT...

* At 245 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Nocatee, or 10 miles south of
  Ponte Vedra Beach, moving north at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  World Golf Village, Durbin, Palm Valley, Nocatee and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2999 8137 2995 8148 3010 8152 3011 8151
      3012 8152 3015 8153 3020 8138
TIME...MOT...LOC 1845Z 181DEG 10KT 3010 8143

MCGINNIS
Special weather statement, Jul 4, 1:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
259 PM EDT Thu Jul 4 2019

FLZ038-041930-
Inland Flagler FL-
259 PM EDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FLAGLER COUNTY
UNTIL 330 PM EDT...

* At 259 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Pierson, moving
  northwest at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* This storm will remain over mainly rural areas of south central
  Flagler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2926 8123 2926 8141 2927 8142 2934 8142
      2934 8124 2927 8122
TIME...MOT...LOC 1859Z 128DEG 7KT 2929 8135

MCGINNIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pierce

When
July 4, 2:00 PM EST to 8:00 PM EST
Where
Pierce County, 1.5 mi NNE of Bonnyman
Reported by
COOP Observer
Coordinates
31.250, -82.310

An observer near Waycross measured a daily storm total rainfall of 2.45 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826787.